Guinter KahnBMJ 2014; 349 doi: https://doi.org/10.1136/bmj.g7798 (Published 22 December 2014) Cite this as: BMJ 2014;349:g7798
- Ned Stafford, Hamburg
During the 1970s, doctors prescribing minoxidil as a treatment for hypertension were noticing an unusual side effect. Patients taking the drug orally often sprouted hairs on their bodies. Indeed, a 1977 paper in The BMJ noted that although minoxidil was a potentially effective treatment for patients with high blood pressure and renal disease, it had the unwanted side effect of “excessive hair growth, which makes its use in women difficult.”1
Seven years before that paper in The BMJ, the hairy side effect of minoxidil had been brought to the attention of dermatologist Guinter Kahn. Already losing a few hairs on the top of his head, he immediately grasped the potential significance for bald men.
At the time, Kahn was acting head of the dermatology department at the University of Colorado in Denver, USA. A colleague of Kahn’s, Charles A Chidsey, had been hired by the developer of minoxidil, the pharmaceutical firm Upjohn, to test the drug as a hypertension treatment. Chidsey noticed unusual hair growth on his patients and sought dermatological advice from Kahn.
Kahn and a young resident he was mentoring, Paul Grant, examined the patients, including a young woman with hair …
Log in using your username and password
Log in through your institution
Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial